Child care: Penicillin allergy

Penicillin allergy is considered as the most common form of medication allergy and the usual reason why skin rashes develop, but it is difficult to know for sure if the medication is responsible for the rash.

What are the indications of penicillin allergy?

When it comes to penicillin allergy, it is capable of triggering dangerous allergic reactions, but most children with the allergy have milder reactions such as skin rashes, specifically hives.

Aside from hives, children who end up with severe symptoms such as difficulty breathing, wheezing, swollen throat or mouth or difficulty swallowing might have anaphylaxis which is a severe reaction.

Penicillin allergy

Aside from hives, children who end up with severe symptoms such as difficulty breathing, wheezing, swollen throat or mouth or difficulty swallowing might have anaphylaxis which is a severe reaction.

In case a child simply develops hives, you will notice reddened or pinkish elevated areas on the skin that vary in size, itchy and come and go over several hours. These rashes do not often vanish completely though. Instead, the older hives subside in one part of the body while fresh ones continue to develop on a different part. Remember that an individual hive should not last more than 24 hours. If it persists, the child might have a comparable rash particularly erythema multiforme.

When it comes to erythema multiforme, it is a form of allergic reaction that can be triggered by penicillin allergy or other medications, viral or bacterial infections. Unlike hives that come and go, the rash from erythema multiforme typically continues to spread and can last for 1-2 weeks. The other indications can include joint ache, fever, red eyes and mouth sores.

Close look on penicillin allergy

It is sad to note that penicillin allergy is difficult to diagnose. One reason is that there is confusion as to whether the child actually has an allergic reaction or a viral rash.

There are also some reactions to drugs that can trigger rashes that are not mediated by antibodies. The cell-mediated, delayed hypersensitivity reactions often manifest once the child is using an antibiotic and also has a viral infection.

Even if the child is experiencing an actual allergic reaction, it might be triggered by something else and using penicillin might only be a coincidence.

Due to the prevalent nature of penicillin allergy, if the child is using penicillin and has an allergic reaction, the doctor might assume that it is triggered by penicillin and avoid the antibiotic in the future. If the child is innately sensitive to various antibiotics or the parents wants to ratify whether or not the child is actually sensitive to penicillin, the doctor might perform allergy skin testing.

Treatment

Aside from discontinuing the penicillin that might be triggering the allergic reaction, the child is usually managed using antihistamines such as diphenhydramine to alleviate the symptoms of itchiness and hives.

Share

Tags:

No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.

captcha